Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Blacksburg, VA

May 15, 2012Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2012, 6:43 PM EDT for Pulaski County, Wythe County, Virginia. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2012, 6:43 PM EDT (22:43 UTC)
Expired
May 15, 2012, 7:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:52 PM EDTHAIL 0.53 Sw Max Meadows, VADIME SIZE HAIL AT THE INTERSECTION OF CHAPMAN ROAD AND LOTS GAP ROAD
May 15, 6:52 PM EDTHAIL 13 Sw Max Meadows, VAQUARTER SIZE HAIL ON LOTS GAP ROAD CLOSE TO DANNER ROAD...COVERED THE GROUND TO AN INCH IN DEPTH
May 15, 6:55 PM EDTTSTM WND DMG1 Ssw Max Meadows, VAPOWER POLES DOWN JUST SOUTH OF FORT CHISWELL.
May 15, 7:10 PM EDTHAIL 0.52 Nw Max Meadows, VADIME SIZE HAIL ON CARTERVILLE HEIGHTS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS51 KRNK 152243
SVRRNK
VAC155-197-152345-
/O.NEW.KRNK.SV.W.0100.120515T2243Z-120515T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 PM EDT.

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR COLEMAN STORE...OR NEAR MAX MEADOWS...AND MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLEMAN STORE...
  MAX MEADOWS...
  GUNTON PARK...
  DRAPER...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3705 8100 3705 8098 3707 8092 3711 8093
      3712 8091 3707 8065 3688 8081 3684 8090
      3681 8100 3682 8103 3681 8104 3680 8112
      3688 8121
TIME...MOT...LOC 2244Z 218DEG 22KT 3691 8095

$$

WERT
4 follow-up statements
559 
WWUS51 KRNK 152305
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT TUE MAY 15 2012

VAC155-197-152345-
/O.CON.KRNK.SV.W.0100.000000T0000Z-120515T2345Z/
PULASKI VA-WYTHE VA-
705 PM EDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN PULASKI AND NORTHEASTERN WYTHE COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MAX MEADOWS...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAX MEADOWS...
  GUNTON PARK...
  DRAPER...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3695 8113 3705 8100 3707 8092 3711 8093
      3712 8091 3707 8065 3688 8086 3693 8114
TIME...MOT...LOC 2305Z 218DEG 22KT 3697 8092

$$

WERT
364 
WWUS51 KRNK 152323
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT TUE MAY 15 2012

VAC155-197-152345-
/O.CON.KRNK.SV.W.0100.000000T0000Z-120515T2345Z/
PULASKI VA-WYTHE VA-
723 PM EDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN PULASKI AND NORTHEASTERN WYTHE COUNTIES...

AT 720 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF MAX MEADOWS TO GUNTON PARK...OR ALONG A
LINE EXTENDING FROM WYTHEVILLE TO MAX MEADOWS...MOVING NORTH AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAX MEADOWS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3698 8108 3705 8100 3707 8092 3708 8092
      3711 8093 3712 8091 3704 8082 3699 8082
      3696 8084 3696 8107
TIME...MOT...LOC 2323Z 198DEG 18KT 3702 8104 3699 8088

$$

WERT
350 
WWUS51 KRNK 152336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT TUE MAY 15 2012

VAC155-152346-
/O.CAN.KRNK.SV.W.0100.000000T0000Z-120515T2345Z/
PULASKI VA-
736 PM EDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PULASKI COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NONE.

&&

LAT...LON 3705 8100 3707 8092 3706 8091 3703 8090
      3701 8088 3700 8088 3699 8095 3699 8103
      3701 8104
TIME...MOT...LOC 2336Z 198DEG 18KT 3705 8100 3703 8095
          3702 8089

$$

VAC197-152345-
/O.CON.KRNK.SV.W.0100.000000T0000Z-120515T2345Z/
WYTHE VA-
736 PM EDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN WYTHE COUNTY...

AT 733 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF GUNTON PARK TO GUNTON PARK...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF MAX MEADOWS TO MAX MEADOWS...
MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GUNTON PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3705 8100 3707 8092 3706 8091 3703 8090
      3701 8088 3700 8088 3699 8095 3699 8103
      3701 8104
TIME...MOT...LOC 2336Z 198DEG 18KT 3705 8100 3703 8095
          3702 8089

$$

WERT
010 
WWUS51 KRNK 152345
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT TUE MAY 15 2012

VAC197-152354-
/O.EXP.KRNK.SV.W.0100.000000T0000Z-120515T2345Z/
WYTHE VA-
745 PM EDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WYTHE COUNTY EXPIRES
AT 745 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3705 8100 3707 8092 3706 8091 3703 8090
      3701 8088 3700 8088 3699 8095 3699 8103
      3701 8104
TIME...MOT...LOC 2344Z 214DEG 11KT 3704 8098

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 15, 3:19 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE MAY 15 2012

.SYNOPSIS...
THE PESKY WEAK STATIONARY BOUNDARY...WHICH HAS BEEN THE FOCUS FOR
HEAVY RAINFALL THE PAST FEW DAYS...WILL FINALLY DRIFT EAST TONIGHT
AND THROUGH WEDNESDAY. HIGH PRESSURE WILL DRIFT ACROSS THE UPPER
OHIO VALLEY ON THURSDAY...THEN MOVE OFF THE NEW ENGLAND COAST BY
SUNDAY...IN RESPONSE TO A STRENGTHENING UPPER RIDGE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 249 PM EDT TUESDAY...

SIMILAR TO YESTERDAY AT THIS TIME...SHOWERS AND STORMS HAVE BEEN
SLOW TO DEVELOP THANKS TO CLOUD COVER. BUT WOULDN'T BE SURPRISED
IF RAPID DEVELOPMENT AGAIN OCCURS BY LATE AFTERNOON...WITH OUTFLOW
BOUNDARIES ONLY HELPING MORE STORMS TO POP UP. SPC MESOANALYSIS
CONTINUES TO SHOW INCREASING CAPE/INSTABILITY DESPITE THE CLOUD
COVER. THUNDERSTORMS ALREADY BEGINNING TO LINE UP FROM SW TO NE IN
GRAYSON COUNTY...AND AS THIS CLUSTER MOVES NE MAY BE THE BEGINNING
OF MORE ORGANIZATION MOVING TOWARDS FLOYD AND HARD HIT FRANKLIN
COUNTY. BY DINNERTIME...LOCAL MODELS HAVE AN ORGANIZED TRAINING LINE
RIGHT ALONG THE BLUE RIDGE...AND THE CELLS MAY STAY ANCHORED TO
THE MOUNTAINS CONSIDERING MEAGER LLVL WIND FIELDS AND NIL
SHEAR...BELOW 10 M/S...EVEN THROUGH 3KM AGL. THUS...THE FLASH FLOOD
WATCH STANDS. DESPITE THE RATHER WET SOUNDING...ENOUGH MIDLEVEL
DRY AIR EXISTS SUCH THAT 500 J/KG OF DCAPE IS PRESENT...SO SOME
GUSTY WINDS AND SCATTERED SVR STORMS ARE ALSO POSSIBLE...PER SPC
SLT RISK IN OUR AREA. OF COURSE VERY LOW FFG ESPECIALLY IN HARD
HIT FRANKLIN AND ROCKBRIDGE...UNDER AN INCH AN HOUR...SO IT WILL
NOT TAKE MUCH FOR MORE WATER PROBLEMS CONSIDERING PWATS 120% OF
NORMAL. AGAIN COULD BE LOOKING AT A CRITICAL SITUATION ACROSS THE
HARD HIT AREAS CONSIDERING THESE STORMS HAVE THE POTENTIAL TO PUT
DOWN AN INCH OR TWO IN 30 MINUTES. THE FLASH FLOOD WATCH MAY HAVE
TO BE EXPANDED TOO DEPENDING UPON DEVELOPMENT. LOOKING FOR
FOG WHICH AGAIN COULD BE DENSE AFTER MIDNIGHT...AS STORMS FINALLY
DIE.

WITH THE WEAK BOUNDARY FINALLY MAKING SOME EASTWARD PROGRESS
WEDNESDAY...LLVL WINDS WILL BE DEEPER AND STRONGER FROM A
DOWNSLOPING DIRECTION AS FAR EAST AS THE BLUE RIDGE. ALTHOUGH THIS
USUALLY CREATES ENOUGH SUBSIDENCE TO PRECLUDE PRECIP...CAN'T RULE
OUT AN ISOLATED THUNDERSTORMS OUTSIDE OF SE WEST VA CONSIDERING
SOME INSTABILITY STILL IN PLACE AND DEVELOPING WEAK LEE TROUGH.
LIMITING FACTOR THOUGH WILL BE MIDLEVEL MOISTURE...AS H7 RH GETS
PRETTY DRY BY 18Z/2P WEDNESDAY NEW RIVER VALLEY AND WEST. BEST
OPPORTUNITY FOR SCATTERED STORMS WILL BE ALONG THE SOUTHSIDE
WEDNESDAY...WHERE SOME STORMS AGAIN COULD BE SEVERE...WITH
SOMEWHAT BETTER SHEAR AND UPPER LEVEL WINDS AS A FEW DISTURBANCES
RIDE NE TOWARDS RDU. DRIER AIR AND DOWNSLOPE WARMING...WITH LESS
CLOUDS COMBINED WITH H85 TEMPS AROUND +14C...MEAN THE WARMER SPOTS
SHOULD CROSS 80F SO MAX T WAS RAISED BY SEVERAL DEGREES TO PUT IT
MORE IN LINE WITH MAV/MET MOS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

KEEPING JUST A SLIGHT CHANCE OF SHOWERS/TSRA IN THE FAR SOUTHEAST
WED EVENING AS THE FRONT DEPARTS. WILL SEE CLEARING SKIES WITH WINDS
OUT OF NW AND LIGHT. NOT OUT OF THE QUESTION TO SEE SOME FOG LATE
WED NIGHT IN THE DEEPER VALLEYS.

AMPLIFICATION OF THE 5H TROUGH TAKES PLACE OVER THE SOUTHEAST WITH
MODELS CLOSING OFF A LOW OFF THE COAST BY FRIDAY WITH SHORTWAVE
RIDGING PUSHING INTO THE OHIO VALLEY. NUDGE IN COOLER AIR/DEWPOINTS
WILL BE OCCURRING BEHIND THE FRONT THURSDAY WITH THE SFC HIGH
SHIFTING EWD INTO THE MID ATLANTIC. MOISTURE STAYS MAINLY CONFINED
INTO THE SOUTHEAST THURSDAY BUT ENOUGH EAST FLOW TO ALLOW FOR SOME
ISOLATED MOUNTAIN CONVECTION IN NORTH CAROLINA DURING THE
AFTERNOON/EARLY EVENING.

THU NIGHT-FRIDAY WILL BE MAINLY DRY WITH THE HIGH PRESSURE WEDGING SW
INTO THE MTNS...BUT AGAIN HIGHER MOISTURE STAYS ACROSS THE SOUTHEAST
AND COULD DEFINITELY SHIFT NWD ALONG THE SRN APPALACHIANS LEADING TO
OROGRAPHICALLY INDUCED SHRA/TSRA DURING THE AFTERNOON FRIDAY.
CHANCES STAY SMALL THOUGH.

WENT WITH TEMPS CLOSER TO THE LOCAL MOS THIS PERIOD AS IT HAS
PERFORMED A BIT BETTER THAN THE MET/MAV OVERALL. SHOULD SEE LOWS IN
THE UPPER 40S IN THE MOUNTAINS WED NIGHT TO MID 50S EAST. IT STAYS
SEASONAL INTO FRIDAY WITH HIGHS IN THE 70S AND LOWS IN THE UPPER 40S
TO LOWER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1255 PM EDT TUESDAY...

WEEKEND IS LOOKING MAINLY DRY WITH AT OR ABOVE NORMAL TEMPS AS SFC
HIGH WEDGES SOUTHWEST ACROSS THE REGION. CLOUD COVER LOOKS SPARSE
OVERALL...BUT THERE COULD BE STRATUS FORMATION FRI NIGHT WITH SE-E
FLOW ALONG THE BLUE RIDGE. STILL CONFIDENCE NOT HIGH ENOUGH YET TO
GO WITH A BKN-OVC SKY AS HIGH PRESSURE SHOULD CLOSE ENOUGH TO KEEP
THE FLOW LIGHT.

MAKING ADJUSTMENTS HEADING INTO EARLY NEXT WEEK...AS MOST MODELS
AGREE THAT THE UPPER LOW OFF THE SOUTHEAST COAST RETROGRADES TOWARD
FLORIDA BY MONDAY...AND NORTHERN STREAM SHORTWAVE MOVES ACROSS THE
GREAT LAKES. A FRONTAL BOUNDARY APPROACHES THE CENTRAL APPALACHIANS
TUESDAY. MONDAY...MODELS INDICATE ENOUGH ATLANTIC MOISTURE MAY FEED
INTO THE CAROLINAS AND SURGE NWD TOWARD VIRGINIA...THAT WENT WITH
SLIGHT CHANCE OF SHOWERS OR STORMS. BETTER CHANCE ARRIVES BUT STILL
30 POPS TUESDAY WITH SHORTWAVE APPROACHING WITH THE FRONT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 1230 PM EDT TUESDAY...

CIGS WILL RISE AND BECOME AT LEAST BKN AS THE AFTERNOON WEARS ON.
BEST CHC FOR STORM DEVELOPMENT FIRST THIS AFTERNOON WOULD BE NW NC
AND SOUTHSIDE VA JUST NORTH OF KDAN. LIKE YESTERDAY THESE WILL BE
SLOW MOVERS...SOME OF WHICH COULD BE STRONG WITH 40 KT GUSTS.
KDAN/KROA/KBCB PROBABLY HAVE THE BEST CHC OF GETTING A DIRECT HIT.
BRIEF IFR CONDS MAY BE REALIZED IN THUNDERSTORMS AT KDAN. SMALLER
CHC KLWB/KBLF CORRIDOR JUST WEST OF A STATIONARY FRONT OVER
VIRGINIA...DEWPOINTS THERE HAVE FALLEN INTO THE LOWER 50S. THE
BOUNDARY WILL MAKE SLOW EASTWARD PROGRESSION TONIGHT...ALLOWING
SKIES TO CLR AND SETTING UP IFR CIG/VIS KBCB/KLWB/KLYH AND CONDITIONAL
IFR CIG/VIS AT KDAN. CHANCES FOR THIS TO OCCUR GO UP IF THESE
TERMINALS GET RAINED ON THIS EVENING.

WINDS VEER TO THE W AND NW ON WEDNESDAY...WHICH SHOULD HELD ERODE
ANY IFR VIS/CIG IN PLACE EARLY WEDNESDAY MORNING. DESPITE THE
DOWNSLOPING FLOW CAN'T RULE OUT AN ISOLATED STORM IN THE NEW
RIVER VALLEY DURING THE EARLY AFTERNOON...POSSIBLY SPAWNING
SCATTERED STORM KLYH/KBLF CORRIDOR.

SOME IFR CIG/VIS AGAIN MAY OCCUR AT KLWB AS HIGH PRESSURE SLIDES
ACROSS THE OHIO VALLEY WEDNESDAY NIGHT. HIGH PRESSURE ACROSS THE
OHIO VALLEY AND LOW PRESSURE OFF THE COAST WILL COMBINE TO PRODUCE
DEEP BUT RATHER LIGHT EASTERLY UPSLOPE FLOW...WHICH MAY WORK ON
LEFT OVER INSTABILITY KLWB/KBLF ON THURSDAY FOR SOME STORMS. HIGH
PRESSURE STRENGTHENS AND MOVES OFF THE NEW ENGLAND COAST THIS
WEEKEND TAKING ON A WEDGE POSITION...HOWEVER ATTM THIS WEDGE
APPEARS TO BE DRY...ALTHOUGH MORE MOISTURE THAN THE MODELS ARE
FORECASTING COULD PRODUCE SOME MVFR CIGS AT TIMES DURING THE
NIGHTS INTO THE WEEKEND.

&&

.HYDROLOGY...
SOME COUNTIES ADDED TO CURRENT FLASH FLOOD WATCH...ALSO EXTENDED
THE EXPIRATION TIME DEEPER INTO THE NIGHT CONSIDERING THE
PERSISTENCE OF LAST NIGHT'S ACTIVITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ015>017-023-024-
     032>035-043.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>004-018>020.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM/NF
HYDROLOGY...KM
Hazardous weather outlook, May 15, 3:34 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE MAY 15 2012

VAZ007-009>014-018>020-022-045>047-WVZ042>045-161945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-161945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
334 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044-058-059-161945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS COULD BE SEVERE WEDNESDAY WITH GUSTY WINDS...HEAVY
RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 15, 3:38 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 15 2012

NCZ002-152030-
ALLEGHANY NC-
338 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SPARTA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 345 PM...SPARTA AROUND 415
PM AND GLADE VALLEY AROUND 430 PM.

THIS STORM HAS THE POTENTIAL OF BEING A PROLIFIC LIGHTNING PRODUCER.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3653 8127 3656 8124 3657 8118 3654 8096
      3641 8103 3642 8107 3644 8109 3642 8114
      3644 8116 3640 8119 3639 8121

WERT
Special weather statement, May 15, 3:46 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE MAY 15 2012

NCZ001-018-152045-
ASHE NC-WATAUGA NC-
346 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JEFFERSON
TO 5 MILES SOUTHEAST OF BEECH MOUNTAIN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

MOTORISTS ARE ADVISED TO EXERCISE CAUTION AND NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER IS RAPIDLY MOVING ACROSS A ROADWAY.

THESE STORMS WILL BE NEAR TODD AROUND 350 PM...WAGONER...SANDS...AND
FOSCOE AROUND 410 PM...OTHELLO AROUND 415 PM...OTHELLO AROUND 420
PM...BOONE AROUND 425 PM AND FLEETWOOD AROUND 430 PM.

LAT...LON 3646 8146 3647 8130 3645 8127 3636 8125
      3637 8134 3636 8137 3629 8137 3629 8141
      3625 8147 3620 8146 3614 8150 3612 8154
      3611 8182 3616 8183 3619 8186 3619 8189

WERT
Special weather statement, May 15, 5:32 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT TUE MAY 15 2012

NCZ003-152230-
SURRY NC-
532 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BOTTOM...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BOTTOM AROUND 550 PM...PINE RIDGE AROUND 600
PM...TOAST AROUND 620 PM...MOUNT AIRY AROUND 625 PM AND FLAT ROCK
AROUND 630 PM.

THIS STORM HAS THE POTENTIAL TO BE A PROLIFIC LIGHTNING PRODUCER. IF
YOU SEE THREATENING WEATHER APPROACHING...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3652 8049 3637 8047 3634 8055 3638 8072
      3646 8089 3648 8090 3656 8084

WERT
Special weather statement, May 15, 5:43 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT TUE MAY 15 2012

VAZ009-015-152245-
GRAYSON VA-SMYTH VA-
543 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND SMYTH COUNTIES...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MOUTH OF WILSON...MOVING NORTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR FLATRIDGE AROUND 615 PM AND SUGAR GROVE
AROUND 645 PM.

THIS STORM HAS THE POTENTIAL TO BE A PROLIFIC LIGHTNING PRODUCER. IF
YOU SEE THREATENING WEATHER APPROACHING...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3686 8137 3687 8131 3676 8125 3666 8125
      3665 8131 3681 8147

WERT
Local storm report, May 15, 5:44 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 W NORTH WILKESBORO    36.16N 81.19W
05/14/2012  E0.88 INCH       WILKES             NC   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED AT CRICKET FIRE DEPARTMENT

0600 PM     TSTM WND DMG     3 WSW NORTH WILKESBORO  36.16N 81.19W
05/14/2012                   WILKES             NC   FIRE DEPT/RESCUE

            A FEW LARGE LIMBS FROM ONE TREE FELL ONTO CURTIS BRIDGE
            ROAD NEAR THE INTERSECTION WITH NEW BRICKYARD ROAD.

&&

SK
Special weather statement, May 15, 5:47 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE MAY 15 2012

VAZ012-015-152245-
GRAYSON VA-WYTHE VA-
547 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND WYTHE COUNTIES...

AT 542 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SPEEDWELL...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CRIPPLE CREEK AROUND 600 PM...COLEMAN STORE
AROUND 630 PM AND WYTHEVILLE AROUND 645 PM.

THIS STORM HAS THE POTENTIAL TO BE A PROLIFIC LIGHTNING PRODUCER. IF
YOU SEE THREATENING WEATHER APPROACHING...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3703 8112 3702 8111 3704 8105 3701 8087
      3682 8096 3681 8104 3675 8100 3673 8100
      3674 8114 3702 8118

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:02 PM EDTSpecial Weather StatementRNKBedford28 min
May 14, 8:41 PM EDTFlash Flood WarningRNKBedford, Franklin5 hr
May 14, 8:55 PM EDTAreal Flood WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 14, 9:10 PM EDTSpecial Weather StatementRNKBland35 min
May 14, 9:16 PM EDTFlash Flood WarningRNKBland, Giles4 hr
May 14, 9:23 PM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 15, 1:27 AM EDTAreal Flood AdvisoryRNKBedford, Franklin6 hr
May 15, 1:39 AM EDTAreal Flood WarningRNKBedford, Franklin6 hr
May 15, 3:15 AM EDTAreal Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington6 hr
May 15, 5:39 AM EDTFlash Flood WatchRNKAmherst, Bedford, Botetourt, Carroll, Floyd, Franklin and 8 more17 hr
May 15, 6:19 AM EDTDense Fog AdvisoryRNKBland, Carroll, Floyd, Giles, Grayson, Montgomery and 6 more4 hr
May 15, 1:11 PM EDTSpecial Weather StatementRNKCity of Galax64 min
May 15, 4:57 PM EDTFlash Flood WarningRNKGrayson5 hr
May 15, 5:43 PM EDTSpecial Weather StatementRNKGrayson62 min
May 15, 5:47 PM EDTSpecial Weather StatementRNKWythe58 min
May 15, 6:56 PM EDTFlash Flood WarningRNKBedford, Franklin6 hr
May 15, 6:57 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania63 min
May 15, 7:49 PM EDTSpecial Weather StatementRNKPulaski56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.